BES2018 BES 2018 Euglycemic ketoacidosis in diabetes type 1 (1 abstracts)
Background: SGLT2i have shown promising results as an adjunct therapy in T1DM, resulting in better glucose control, weight loss and lower blood pressure. No increase in hypoglycemia risk, in particular severe hypoglycemia, was observed, but, an mild increased risk of (euglycemic) diabetic DKA was reported (Van den Mooter L. et al. Exp Opinion Pharm 2018).
Case report: A 49-year-old Caucasian female nurse with underlying type 1 diabetes was admitted to the emergency department with weakness, dyspnea, abdominal pain, nausea and vomiting. On examination, she was afebrile, she suffered from tachycardia, tachypnea and hypertension. She was dehydrated with dry oral mucosa and poor skin turgor. A clinical diagnosis of diabetic ketoacidosis was confirmed by arterial blood measurements showing severe metabolic acidosis with an elevated anion gap (pH 6.94, CO2 17.3 mm Hg, HCO3 3.7 mEq/L, anion gap 38.3 mEq/L), with hyperglycemia (364 mg/dL). Urine was positive (4+) for ketones, and serum lactate levels were mildly elevated (3.0 mg/dL). She was promptly admitted to the intensive care unit and treated for DKA through intravenous rehydration therapy with insulin infusion. Serial blood gas analyses showed gradual resolution of her ketoacidosis with normalized anion gap and clearance of ketones within <24 hours. These symptoms were preceded by diarrhea and poor oral intake for 4 days. She has type 1 diabetes for 30 years, treated with a bolus-basal regime (lispro-glargine) and struggles with achieving satisfactory glucose control (HbA1c values >8.5%) and weight gain (BMI 32.4 kg/m2). Three months prior, empagliflozin 10mg, an SGLT2i, was added. Patient received intense education on the mechanisms of action of SGLT2i, in particular the potential for euglycemic DKA. She received an alert card with instructions in case of nausea, on ketone measurements and increasing insulin doses. Upon the start of gastrointestinal symptoms, patient stopped the SGLT2i, but failed to measure ketones and even stopped all meal-time insulin, as glucose levels below 250 mg/dl reassured her and her treating family doctor. Thus, although patient confirmed she was well informed about the risk of euglycemic DKA when combining insulin therapy with SGLT2i., had written instructions and material to measure ketones, she did not realize her symptoms could potentially be explained by DKA and declined ketone measurement. She was reassured by the normal blood sugar level.
Conclusion: This case report shows that even in carefully selected and well trained patients combining SGLT2i with insulin is not without a risk. Caretakers should emphasize more on symptoms of DKA and repeatedly instruct patients to measure ketones when they feel ill. Diabetes type 1 (T1DM), sodium glucose cotransporter inhibitor 2 (SGLT2i); diabetic ketoacidosis (DKA)